Do you ever feel tired when you take certain medications?
If so, you’re not alone. And like most people, you probably wonder: Is this a side effect of the medication, or is my body just exhausted from the strain of being sick?
It’s not uncommon to feel especially tired when you’re sick. After all, something is attacking your body and your immune system is working hard to fight the bacteria, virus, parasite, or fungus.
But that doesn’t discount the fact that some medications can add to your feelings of exhaustion.
Do antibiotics make you tired? They might – and it’s good to keep an eye on because excessive tiredness could be a sign of a potentially serious side effect of your medication.
Do Antibiotics Make You Tired? If So, Why?
If you feel especially tired when you take antibiotics, you’re not alone. The answer to the question do antibiotics make you tired is a resounding yes!
Antibiotics don’t affect every single person this way, but it’s not unusual for this to be one of the side effects of certain antibiotics.
Let’s take a look at Amoxicillin as an example, one of the most commonly prescribed antibiotics and one known to cause fatigue in some patients.
This medication has 14 known side effects. Two of the known side effects of Amoxicillin in can contribute to excess tiredness. These include: trouble sleeping and trouble breathing.
Difficulty breathing or sleeping puts a lot of stress on the body, making it work harder than it usually has to. This is in addition to the energy it’s putting out to fight your infection.
If you notice that you have trouble breathing or sleeping after you start taking a medication, talk to your doctor immediately.
What about other antibiotics? Can they make you fatigued as well?
Yes, they can. Patients who have taken Azithromycin and ciprofloxacin have complained of extreme fatigue.
Why do these medications cause tiredness?
Scientists have had a difficult time trying to solidify an answer to that question.
It’s not that researchers haven’t tried. The problem they face is that they usually have a hard time duplicating the symptoms in their trials, and they’re not sure why. More studies are needed.
Steps You Can Take to Combat Tiredness Caused by Medications
Is there anything that can be done if you experience fatigue while taking antibiotics?
Here are some steps you should take. Keep in mind, though, that they might not completely eradicate your feelings of exhaustion, but they’ll help you to prevent overtaxing your system, which could result in even more fatigue.
Get as Much Rest As Your Body Needs
If you’re overly tired and on medication for an infection, the best thing you can do is rest. It’s what your body needs most at this time.
Without adequate rest, you run the risk of lowering your immune response even more. This can result in a relapse down the road, one that might require even stronger antibiotics.
Try to get at least eight hours of sleep each night. If you feel the need to sleep during the day, by all means do so!
What if you have to work while you’re sick? Try to take a nap on your lunch break and delegate some of your responsibilities if at all possible.
Make Sure to Drink Plenty of Liquids
It’s important to flush out toxins when you’re sick. If you don’t drink plenty of fluids – mostly water, fresh juice, and herbal teas – it could take longer for your body to heal.
Try to drink at least eight, eight-ounce glasses of water each day. Doing so will support your skin, liver, and kidneys, all of which are working hard to remove the bacteria from your body.
Eat Nutrient Dense Foods as Often As Possible
Add fresh fruits and vegetables in the form of soups, salads, juices, and smoothies into your diet. The added vitamins and minerals will support your immune system, giving it the strength it needs to fight your infection and give you energy.
Make sure to eat plenty of yogurt, too, as it will add good bacteria to your gut. While taking antibiotics, the good bacteria are often lost, as well as the infection-causing bacteria. Replenishing the good bacteria will help keep your immune system strong.
Talk to Your Doctor Whenever You Experience Medication Side Effects
Do antibiotics make you tired? If so, you should probably talk to your doctor.
While sleepiness doesn’t automatically point to a serious allergy to a certain medication, it could be an indicator of sensitivity.
Sensitivities are important to monitor as they can get increasingly worse over time or with extensive exposure to an irritant.
Whenever you experience a potential side effect of a medication, talk to your doctor about it. They want to know!
Without that information, you could end up developing even worse symptoms down the road, some of which could lead to life-threatening circumstances like anaphylaxis.
The more your doctor knows about your body, and the way it responds to certain medications, the better they’ll be able to serve you.